Talk

Advanced search

Is this a thing? GP thinks I'm an idiot!

(18 Posts)
vintagebella Fri 10-May-19 16:46:50

For the last 18 months I've struggled to keep the skin on my face under control. I keep getting flare ups which are really painful plus, I hate going out with a very red face. My gp has given me steroid cream and said to use the eczema cream for my body on my face when it's sore. I change my pillowcase every day (after buying new pillows), I've always used only hypoallergenic face stuff but my face flared up whatever I used on it. I tried everything spending a fortune. I also had to keep out of the sun.

Anyway, about 6 months ago I had a stomach bug so didn't eat for a few days. My face cleared up! I started eating again, my face flared again. I've now been 5 months on an exclusion diet, gradually adding different foods, keeping a strict diary, noting symptoms etc.

So far, my face reacts to bread and to peanut butter! I mentioned this to my gp at my appointment last week and she basically said that if I was 'allergic' to these things then it wouldn't just be on my face. I'm convinced I'm right but is it possible to only have a food allergy reaction on just your face? If it is, could it develop something more serious if I continue eating things that make my face flare?

Has this happened to anyone else? Or am I really an idiot and completely misguided?

OP’s posts: |
MariaNovella Fri 10-May-19 16:47:38

I think you need to see a dermatologist

JohnLapsleyParlabane Fri 10-May-19 16:49:21

I have facial eczema that is triggered by red wine. Only around my eyes and only red wine. I don't call it an allergy however.

eurochick Fri 10-May-19 16:49:35

You can have an intolerance. I'm dairy intolerant. My symptoms are all digestive but a colleague with it gets skin breakouts on her face if she eats dairy.

LoafofSellotape Fri 10-May-19 16:53:05

Da has a full blown nut allergy and only reacts on his face so she's wrong about that but it's with scary hives. Sounds like an intolerance to me.

Sazz1e Fri 10-May-19 17:20:31

I have a peanut allergy and my reaction is to develop a sore, eczema like rash around my mouth.

Sazz1e Fri 10-May-19 17:21:21

Sorry, not allergy, I mean intolerance.

vintagebella Fri 10-May-19 17:56:11

Crikey, you learn something new every day! Thanks all, I don't feel so daft now.

For info, my gp knows all of my children have some sort of allergy/auto immune condition. She also knows that I get migraines (severely at times), developed asthma in my 40's and also get random episodes of hives! Last time these were just down one side of my body.... weird. You'd think I could get somewhere but it appears she's only willing to treat random symptoms rather than find out the cause.

Thanks again flowers

OP’s posts: |
palahvah Fri 10-May-19 18:34:00

I saw a dermatologist about facial excema and asked about food allergies/intolerances. She said they don't manifest in that way but there's load of anecdotal evidence (my own included) that your face shows what's happening in your gut

vintagebella Fri 10-May-19 19:11:10

Well rosacea is apparently affected by certain foods/drinks but I guess that's different from an allergy.

OP’s posts: |
Refilona Fri 10-May-19 19:17:00

I have a weird area of bumpy redness on the right side of my face by my neck that has been investigated ad nauseum by dermatologists, GPs and had a biopsy done. They said they don’t know but could be rosacea, and wanted me to go on antibiotics for a few months (I didn’t because I was TTC). I think skin problems are massively misunderstood and doctors can be clueless about them. I have given up and just cover it up but I suspect it’s some kind of food intolerance too.

ThisNameIsDifferentFromTheLast Fri 10-May-19 19:26:57

My daughter has confirmed Peanut, diary and egg allergies. Her reactions are topical, red blotches that break into hives.

She actually went in for a peanut oral challenge at the hospital to test the extent of the allergy. Reacted to the first dose (not the lip rub) topically, but not breathing / blood pressure so deemed low enough risk to not have an EpiPen.

So essentially, yep, I think a reaction can just be skin based.

Tolleshunt Fri 10-May-19 19:30:52

I'm not convinced even dermatologists know too much about what causes these sort of issues. Maybe there isn't much research into it? Some Drs can be dismissive if there is only anecdotal evidence (even when there is a fuckton of it, and there is no actual research into the issue to rely on, rather than research having been done that shows that there isn't a relationship).

I guess if you know certain foods affect you, then they do, regardless of whether it's common among the general public or not.

Have you looked into any gut-healing protocols?

MerryInthechelseahotel Fri 10-May-19 19:35:17

How often are you using the steroid cream on your face? Are you talking about hydrocortisone 1% or something stronger? I would be so reluctant to put any steroid on my face apart from an odd bit of hydrocortisone 1% You can get steroid induced rosacea.

Lalallama Fri 10-May-19 19:37:36

Dermatitis herpetiformis is a rash which can be a symptom of coeliac disease. It's normally on arms and legs but can be on your face. If bread is causing it that might be worth investigating. Both me and my DS had severe migraines until we were diagnosed with Coeliac disease too.

vintagebella Sat 11-May-19 09:40:57

Thanks for all your comments, very interesting.

Merry I've only used the steroid (1%) on my face a couple of times when really desperate. It's definitely not something to be putting on your skin constantly.

Lalallama I've had random outbreaks of hives over the years. On one memorable occasion, many years ago, my body appeared to be one big hive! Couldn't even get my shoes on. Being young and daft I ignored it and it eventually went away shock

I think I'm just going to carry on as I am and avoid things that make my face sore/red/inflamed. If it's only bread and peanut butter I can deal with it. As long as it's not cheese grin

Thanks again all flowers

OP’s posts: |
palahvah Mon 13-May-19 11:32:02

Don't be scared off using the steroid cream if that's what the dermatologist has prescribed - I got fobbed off for months with various GPs telling me to use only a tiny bit, sparingly, but when I went to the dermatologist and she told me how to use it properly I was sorted within a fortnight

vintagebella Wed 15-May-19 21:50:15

palahvah I've never got as far as a dermatologist! I've been dealing with my skin issues myself mostly unless really desperate. The GP's prescribes hydromol for my body. They were really reluctant to prescribe the steroids for my face and as for finding a cause, not interested.

OP’s posts: |

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in